Texas, 2013

High Wind in Texas, April 17, 2013

April 17, 2013 · NWS EPZ · 1 event in 1 county or zone

A deep trough moving through the Rockies brought strong southwest flow ahead of it. Southwest winds ahead of an associated cold front gusted to 69 mph in El Paso County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep trough moving through the Rockies brought strong southwest flow ahead of it. Southwest winds ahead of an associated cold front gusted to 69 mph in El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 17, 3:15 AM MST, 9 hours 45 minutes earlier.

Area forecast discussion, Apr 17, 3:15 AM MST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
415 AM MDT WED APR 17 2013

.SYNOPSIS...
STRONG UPPER LOW AND COLD FRONT OVER THE GREAT BASIN WILL SWEEP
ACROSS THE BORDERLAND THIS AFTERNOON AND EVENING. STRONG WINDS AND
BLOWING DUST WILL ONCE AGAIN DEVELOP WITH THESE WINDS. TEMPERATURES
WILL BEGIN COOLING TODAY AND COOL MUCH MORE NOTICEABLY ON
THURSDAY...WITH HIGHS ABOUT 10 TO 15 DEGREES COOLER THAN TODAY. A
FEW SHOWERS ARE POSSIBLE OVER THE MOUNTAINS THIS AFTERNOON AND EARLY
EVENING. THE REST OF THE WORK WEEK INTO THE WEEKEND LOOK RATHER
UNEVENTFUL WITH DRY NORTHWEST FLOW DOMINATING. ONLY A FEW CLOUDS
FRIDAY THROUGH SUNDAY AND TEMPERATURES BACK ABOVE NORMAL BY
SATURDAY.

&&

.DISCUSSION...CORRECTED WATCHES/WARNINGS/ADVISORIES SECTION.
UPPER LOW OVER EASTERN NEVADA WILL CONTINUE IT'S EASTWARD TRACK IN
UTAH AND EVENTUALLY COLORADO BY TONIGHT. COLD FRONT TRAILING BACK
THROUGH WESTERN ARIZONA DOWN TO THE NORTHERN BAJA. STRONG WINDS AND
DUST STILL LOOK ON TRACK FOR THIS AFTERNOON AS THE UPPER LOW MOVES
EAST. MID LEVEL CORE OF STRONG WINDS AND POSITION OF UPPER TROUGH
IDEAL FOR MAXIMIZING WIND SPEEDS. FRONT LIKELY INTO WESTERN NEW
MEXICO BY NOON AND THEN THROUGH THE EASTERN CWA BY LATE
AFTERNOON/JUST BEFORE SUNSET. EXPECT WINDS OF 35-45 MPH WITH GUSTS
TO 60 MPH. STRONGEST SUSTAINED AND/OR GUSTS LIKELY ALONG EAST SLOPES
OF MOUNTAINS. MODEL MIXING HGT WINDS AND MOS OUTPUT BOTH SHOW THE
FAR WESTERN ZONES IN A LITTLE LIGHTER REGIME...PROBABLY DUE TO EARLY
FROPA...SO WILL CONTINUE ADVISORY THOSE AREAS...HIGH WIND WARNING
ALL OTHER ZONES LOOKS GOOD AS STRONG LEE SIDE CYCLOGENESIS OVER THE
TEXAS PANHANDLE DEVELOPS LATE AFTERNOON. LIKELY WILL ADD BLOWING
DUST ADVISORY TO THE MIX...AT LEAST OVER THE SOUTH CENTRAL DESERT
AREA. WILL ALSO KEEP LOW MOUNTAIN POPS IN. NOT MUCH MOISTURE TO WORK
WITH BUT GOOD DYNAMICS DEVELOP BY AFTERNOON INTO EARLY EVENING.
MODELS SHOW MOUNTAINS UNDER LEFT FRONT QUAD OF 160 KT JET WITH GOOD
UPWARD LIFT. WINDS SHOULD DROP BEHIND THE FRONT AND UPPER TROUGH
THROUGHOUT THE EVENING. BUFKIT DETAILED PROG SOUNDINGS NOT REALLY
SHOWING SIGNIFICANT NOCTURNAL EAST SLOPE EVENT SO ALL WARNINGS
SHOULD BE ABLE TO END LATE EVENING.

THURSDAY/FRIDAY...SHOULD SEE MORE DRYING AND CLEAR SKIES AS SHARP
AIRMASS CHANGE TAKES PLACE. THURSDAY HIGHS WILL BE ABOUT 15-20
DEGREES COOLER THAN TUESDAY (48 HOUR CHANGE). SOME REINFORCEMENT OF
THE COOL AIR THURSDAY NIGHT AS WINDS SHIFT NORTHEAST AS BACK DOOR
SURGE MOVES IN. TEMPS FRIDAY HOWEVER STILL LOOK TO BE A BIT WARMER
THAN THURSDAY AS AFTERNOON WINDS TURN SOUTHEAST.

WEEKEND/EARLY NEXT WEEK...BACK TO DRY WARM REGIME AS BUILDING
PACIFIC RIDGE KEEPS CWA UNDER NORTHWEST FLOW BUT WITH RELATIVELY
HIGH HEIGHTS. GFS SHOWING ANOTHER UPPER LOW AND PERHAPS ACTIVE
WEATHER DAYS 7/8 BUT WILL NOT PUT IN FORECAST YET.

&&

.AVIATION...VALID 17/12Z-18/12Z.
GENLY VFR THROUGH THE PERIOD WITH LITTLE CLOUD DEVELOPMENT. AFT
18Z...SURFACE WINDS INCREASING WEST 30-40 KTS WITH GUSTS TO 55 KTS.
WIDESPREAD AREAS BLDU 5-7SM WITH THESE WINDS...AND A FEW ARES OF
1/2SM BLDU MOSTLY ALONG THE SOUTHERN DESERT WEST OF THE FRANKLIN
MOUNTAINS. EXPECT MDT TURBC ALG AND EAST OF AREA MTNS. DVLPG AFT 21Z
OVER MOUNTAIN AREAS...ISOLD -SHRA BKN110.

&&

.FIRE WEATHER...
A STRONG STORM SYSTEM OVER THE GREAT BASIN AREA WILL MOVE ACROSS THE
CENTRAL AND SOUTHERN ROCKIES TODAY THROUGH TONIGHT. THIS
STORM AND AN ASSOCIATED COLD FRONT WILL CAUSE STRONG WINDS ACROSS
THE REGION BY EARLY THIS AFTERNOON. WITH MIN RH'S TODAY SINGLE
DIGITS OVER THE LOWLAND ZONES AND MID TEENS OVER THE MOUNTAINS...RED
FLAG WARNING WILL CONTINUE. EXPECT WINDS OF 25-35 MPH TOWARDS THE
ARIZONA BORDER AND COLD FRONT MOVES THROUGH LATE MORNING. WINDS OF
35-45 MPH TO THE EAST AHEAD OF THE FRONT. GUSTS MOSTLY 45-55 MPH BUT
COULD BE 60-65 MPH ALONG EAST SLOPES OF TERRAIN AND THROUGH MOUNTAIN
GAPS. TEMPERATURES WILL BEGIN COOLING SHARPLY DEMING WEST TODAY WITH
COOL FRONT...BUT AREAS TO THE EAST WILL ONLY COOL SLIGHTLY WITH
LATER FROPA.

REST OF FORECAST PERIOD LOOKS FAIRLY UNEVENTFUL. LITTLE OR NO CHANCE
OF RAIN WILL NOT EASE FIRE CONDITIONS MUCH...BUT NO SIGNIFICANT
WINDS ON THE HORIZON AFTER TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 82  51  67  41  71 /   0   0   0   0   0
SIERRA BLANCA           84  43  61  38  70 /   0   0   0   0   0
LAS CRUCES              78  44  64  36  67 /   0   0   0   0   0
ALAMOGORDO              74  41  62  36  67 /   0  10   0   0   0
CLOUDCROFT              55  27  43  21  49 /  10  10  10   0   0
TRUTH OR CONSEQUENCES   73  39  60  36  66 /   0   0   0   0   0
SILVER CITY             60  37  55  32  60 /  10   0   0   0   0
DEMING                  73  38  65  33  68 /   0   0   0   0   0
LORDSBURG               68  38  65  37  69 /   0   0   0   0   0
WEST EL PASO METRO      82  50  67  41  70 /   0   0   0   0   0
DELL CITY               84  41  67  35  70 /   0   0   0   0   0
FORT HANCOCK            84  46  68  40  74 /   0   0   0   0   0
LOMA LINDA              75  45  59  35  63 /   0   0   0   0   0
FABENS                  84  47  68  38  73 /   0   0   0   0   0
SANTA TERESA            79  44  65  37  69 /   0   0   0   0   0
WHITE SANDS HQ          78  49  62  39  68 /   0   0   0   0   0
JORNADA RANGE           77  34  65  27  67 /   0   0   0   0   0
HATCH                   73  41  64  37  67 /   0   0   0   0   0
COLUMBUS                77  40  67  38  69 /   0   0   0   0   0
OROGRANDE               81  44  64  39  69 /   0   0   0   0   0
MAYHILL                 67  30  50  24  56 /  10  10  10   0   0
MESCALERO               69  28  50  24  55 /  10  10  10   0   0
TIMBERON                67  29  48  25  51 /  10  10  10   0   0
WINSTON                 65  33  55  28  64 /  10  10   0   0   0
HILLSBORO               64  40  57  34  63 /  10   0   0   0   0
SPACEPORT               74  40  59  35  67 /   0   0   0   0   0
LAKE ROBERTS            59  27  56  30  62 /  10  10   0   0   0
HURLEY                  63  37  58  30  61 /   0   0   0   0   0
CLIFF                   60  33  59  30  68 /  10   0   0   0   0
MULE CREEK              57  27  58  25  65 /  10   0   0   0   0
FAYWOOD                 61  34  58  29  62 /  10   0   0   0   0
ANIMAS                  72  37  66  37  71 /   0   0   0   0   0
HACHITA                 74  35  66  34  70 /   0   0   0   0   0
ANTELOPE WELLS          72  36  67  34  72 /   0   0   0   0   0
CLOVERDALE              70  36  62  35  67 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT
     TONIGHT FOR NMZ412>417.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 10 PM MDT THIS
     EVENING FOR NMZ111>113.

     BLOWING DUST ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR NMZ407-411.

     HIGH WIND WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     NMZ405>411.

     FIRE WEATHER WATCH FROM 11 AM MDT THIS MORNING THROUGH THIS
     EVENING FOR NMZ110.

     WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     NMZ401>404.

TX...HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT
     TONIGHT FOR TXZ418-419.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 10 PM MDT THIS
     EVENING FOR TXZ055-056.

     BLOWING DUST ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR TXZ418.

     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT
     FOR TXZ420>424.

&&

HEFNER
Hazardous weather outlook, Apr 17, 5:35 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
635 AM MDT WED APR 17 2013

NMZ401>417-TXZ418>424-181200-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
635 AM MDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

...HIGH WIND WARNING MOST AREAS...
...BLOWING DUST ADVISORY SOUTHERN DESERT...
...RED FLAG WARNING ALL AREAS EXCEPT THE GILA REGION...

WINDS INCREASING TO WEST 30 TO 45 MPH THIS AFTERNOON WITH GUSTS OF
55 TO 60 MPH. WIDESPREAD AREAS OF BLOWING DUST WITH SOME AREAS OF
THE SOUTHERN DESERT BETWEEN EL PASO AND DEMING DROPPING TO BELOW ONE
MILE IN DENSE BLOWING DUST. WINDS WILL DIMINISH TO WEST 20 TO 30 MPH
MID EVENING AND BY EARLY MORNING BECOME NORTHWEST TO 15 MPH. PLEASE
SEE WARNING STATEMENT FOR MORE DETAILS.

THE STRONG WINDS WILL COMBINE WITH WARM DRY WEATHER AND THE ONGOING
DROUGHT TO CREATE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DRY AND INCREASING TEMPERATURES THROUGH THE PERIOD WILL CONTINUE THE
HIGH FIRE DANGER...OTHERWISE NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
April 17, 1:00 PM MST to 10:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
NWS Employee
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

An NWS Employee reported a peak gust of 69 mph 9 miles north-northeast of El Paso. Another Mesonet site 6 miles north-northeast of El Paso reported a peak gust of 66 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443497.